Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 94, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 15, 2022, 3:59 AM EDT for Fayette County, Nicholas County, West Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2022, 3:59 AM EDT (07:59 UTC)
- Expired
- Aug 15, 2022, 7:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, WV, Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 60 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 4:56 AM EDT | FLASH FLOOD | Smithers, WV | WATER OVER CANNELTON HOLLOW ROAD IN SMITHERS. |
| Aug 15, 5:30 AM EDT | FLASH FLOOD | Smithers, WV | SMITHERS CREEK OUT OF ITS BANKS AND FLOODING SEVERAL HOMES AND A FEW BUSINESSES ON AND NEAR CANNELTON HOLLOW ROAD. SWIFT WATER TEAM HAS BEEN DEPLOYED. |
| Aug 15, 6:36 AM EDT | FLASH FLOOD | Gauley Bridge, WV | ONGOING FLOODING IN THE SCRABBLE CREEK AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
853
WGUS51 KRLX 150759
FFWRLX
WVC019-067-151100-
/O.NEW.KRLX.FF.W.0094.220815T0759Z-220815T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
359 AM EDT Mon Aug 15 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northern Fayette County in southeastern West Virginia...
Southwestern Nicholas County in southeastern West Virginia...
* Until 700 AM EDT.
* At 359 AM EDT, Doppler radar indicated heavy rain across the
warned area. Between 1 and 2 inches of rain have fallen.
Additional rainfall amounts of 0.5 to 1.5 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Summersville, Fayetteville, Montgomery, Ansted, Smithers, Gauley
Bridge, Hawks Nest State Park, Powellton, Drennan, Swiss, Kesslers
Cross Lanes and Mount Nebo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3826 8123 3831 8112 3822 8073 3810 8086
3810 8088 3808 8088 3808 8089 3801 8096
3816 8133 3818 8133 3818 8132
FLASH FLOOD...RADAR INDICATED
$$
JLBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:01 AM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 15, 2:01 AM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 201 AM EDT Mon Aug 15 2022 .SYNOPSIS... Surface low pressure crosses tonight into Monday bringing showers and isolated storms. Some isolated high water issues may be possible heading into daybreak Monday. && .NEAR TERM /THROUGH TODAY/... As of 200 AM Monday... Banded rain showers are noted along an east to west line crossing Charleston early this morning. A few of the showers are producing rainfall between 1 to 2 inches. The area of rain will likely persist overnight with a slow southward shift. Rain showers will likely develop farther to the northeast across the mountains toward Elkins during the morning hours as a trough axis extends from the southwest. As of 600 PM Sunday... Dropped hourly temperatures a few degrees area wide as not as warm as previously forecast. Otherwise, no changes necessary. As of 122 PM Sunday... For this afternoon and into the early evening, light to moderate rainshowers with a few embedded thunderstorms will continue to transit the area. While bulk shear is sitting at 30-35KTs, a combination of significant cloud cover and the aforementioned rain will limit our ability to destabilize surface parcels in a widespread fashion. Wouldn't be out of the question for some breaks to sunshine to yield some locally higher instability for a couple stronger storms with damaging wind gusts and locally very heavy rain as the main threats. A closed surface low over IL/IN at this hour will slowly drift east- southeast this afternoon and tonight, becoming centered over SW VA by daybreak Tuesday. At H300, a 60-80KT jet streak will occupy a similar area providing forcing for ascent for precipitation amidst precipitable water values between 1.4 and 1.6 inches and deep, but weak conditionally unstable profiles. This should yield efficient rainfall production in the zone of maximum forcing producing perhaps 1 to 2 inches of rainfall through Monday morning across a relatively narrow swath across the southeastern half of the forecast area. While 3/6hr flash flood guidance has recovered over the last several days of mostly dry weather to 2/2.5 inches across much of this region respectively, could see some localized high water issues emerging by daybreak Monday if rates are sufficiently high. Given the aforementioned recovery in soil conditions and in collaboration with RNK, will continue to just highlight these area in the HWO. During the day Monday some showers will linger in the morning, but the stronger forcing for ascent will exit south shortly after daybreak. As the surface warms into the mid to upper 70s Monday afternoon, additional pop-up showers and storms will be possible. Central guidance widespread PoPs over the mountains for Monday afternoon did seem a little overdone, and have capped them at scattered to numerous for now. && .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... As of 230 PM Sunday... On Tuesday an upper-level disturbance continues to wobble over the northeastern CONUS. Subsequently, this will provide our region with a trough pattern that will support some active weather Tuesday afternoon. Any residual precipitation will be shutting off from west to east early Tuesday evening as Monday's surface low moves out of our area. Temperatures are not forecasted to be as warm as we have seen the previous weeks so CAPE values are looking to be minimal. Any showers and thunderstorms that form will likely be more of a garden variety. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 230 PM Sunday... A low pressure that has been sitting over New England on Wednesday, will finally lift off to the northeast on Thursday and by Friday well into Canada. Wednesday through Friday will be seasonal with temps in the upper 70s and lower 80s. 70s and 60s in the higher elevations. Showers and storms are possible each afternoon. Will have to watch Saturday and Sunday as another low forms over the Great Lakes and tracks towards our region. At this time the models are not in agreement over its placement. This could bring a return of some unsettled weather over the weekend. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... As of 200 AM Monday... LIFR and IFR conditions are expected across mountain locations through morning, with IFR and MVFR elsewhere. VFR conditions are expected briefly away from the mountains late morning through the afternoon, however there is much uncertainty as a mid level trough may limit improvement during the afternoon. The mid level trough will support thunderstorm activity from HTS to EKN south. MVFR or lower skies and visibilities redevelop later this evening and overnight as low pressure depresses the region. Light winds become variable up to 5 kt later this morning as a trough axis stalls from eastern Kentucky to the northeastern mountains of West Virginia. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY... FORECAST CONFIDENCE: Low. ALTERNATE SCENARIOS: Extent of low stratus and fog overnight could vary from the forecast. Thunderstorm timing and placement may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE MON 08/15/22 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 CRW CONSISTENCY L L L M M M M L M H H H HTS CONSISTENCY M M M L L H H M M H H H BKW CONSISTENCY H H L M M L M H H H M H EKN CONSISTENCY M L L L L L M L M H H H PKB CONSISTENCY H L L L L L L M H L M H CKB CONSISTENCY M H L L L L M H M H H H AFTER 06Z TUESDAY... IFR fog possible Tuesday and Wednesday morning. Brief IFR in thunderstorms on Tuesday afternoon. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...LTC/JP NEAR TERM...KH/JP/SL SHORT TERM...KH/LTC LONG TERM...KH/LTC AVIATION...KH
Hazardous weather outlook, Aug 14, 1:38 PM EDT, 14 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 138 PM EDT Sun Aug 14 2022 WVZ008-013>020-025>032-034-039-040-515>526-151745- Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie- Doddridge-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 138 PM EDT Sun Aug 14 2022 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected to develop today and tonight. A few stronger storms may produce locally heavy rainfall which could cause water issues. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024-033-151745- Dickenson-Buchanan-Mingo-McDowell- 138 PM EDT Sun Aug 14 2022 This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected to develop today and tonight. A few stronger storms may produce gusty wind and locally heavy rainfall which could cause water issues. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009>011-151745- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Wood- Pleasants-Tyler- 138 PM EDT Sun Aug 14 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of northern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 14, 10:57 PM EDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
1057 PM EDT Sun Aug 14 2022
OHZ086-WVZ007-014-150400-
Gallia OH-Mason WV-Putnam WV-
1057 PM EDT Sun Aug 14 2022
...Thunderstorms with heavy rain will impact portions of southern
Gallia, southwestern Mason and Putnam Counties through MIDNIGHT
EDT...
At 1055 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buffalo, or 12 miles west of Winfield, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Nitro, Winfield, Eleanor, Buffalo, Poca, Teays Valley, Bancroft,
Gallopolis Ferry, Fraziers Bottom and Ashton.
This includes Interstate 64 in West Virginia between mile markers 36
and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Turn around, don't drown!
&&
LAT...LON 3882 8229 3858 8175 3852 8175 3850 8173
3847 8172 3840 8190 3852 8212 3859 8222
3860 8226 3865 8236 3868 8236 3868 8241
3870 8245
TIME...MOT...LOC 0255Z 298DEG 14KT 3859 8209
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KredensorThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 10:57 PM EDT | Special Weather Statement | RLX | Putnam | 63 min |
| Aug 15, 2:56 AM EDT | Flash Flood Warning | RLX | Kanawha, Putnam | 7 hr |
| Aug 15, 4:26 AM EDT | Flood Watch | RLX | Fayette, McDowell, Nicholas, Pocahontas, Raleigh, Randolph and 2 more | 95 min |
| Aug 15, 5:03 AM EDT | Flash Flood Warning | RLX | Fayette | 5 hr |
| Aug 15, 6:01 AM EDT | Flood Watch | RLX | Fayette, McDowell, Nicholas, Pocahontas, Raleigh, Randolph and 2 more | 15 hr |
| Aug 15, 9:38 AM EDT | Areal Flood Warning | RLX | Kanawha | 5 hr |
| Aug 15, 10:21 AM EDT | Areal Flood Warning | RLX | Fayette | 4 hr |
| Aug 15, 6:30 PM EDT | Special Weather Statement | RLX | Randolph | 60 min |
Nearby
Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.